Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 16, NWS Sioux Falls, SD

May 22, 2007Charles Mix County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at May 22, 2007, 9:30 PM CDT for Charles Mix County, Douglas County, South Dakota. It took effect at May 22, 2007, 9:35 PM CDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2007, 9:30 PM CDT (02:30 UTC)
In effect from
May 22, 2007, 9:35 PM CDT
Expired
May 23, 2007, 12:30 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Charles Mix County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 9:45 PM CDTFLASH FLOOD8 S Armour, SDSTANDING WATER IN THE DRIVEWAY AND A LEAK IN THE HOUSE REPORTED ALONG WITH HEAVY RAIN AND PEA-SIZED HAIL.
May 22, 10:00 PM CDTFLASH FLOODArmour, SDA LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281 BETWEEN RAVINIA AND ARMOUR.
May 22, 10:00 PM CDTFLASH FLOODRavinia, SDA LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281 BETWEEN RAVINIA AND ARMOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 230235
FFWFSD
SDC023-043-230530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  EASTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1230 AM CDT

* AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTY...
  RAVINIA...CORSICA AND ARMOUR.

A LINE OF THUNDERSTORMS LOCATED FROM BETWEEN LAKE ANDES AND WAGNER 
IN CHARLES MIX COUNTY...NORTH INTO THE EASTERN HALF OF DOUGLAS 
COUNTY. THIS LINE OF THUNDERSTORMS IS MOVING NORTH-NORTHEAST AT 30 
MPH...WITH ADDITIONAL THUNDERSTORMS IN NEBRASKA EXPECTED TO MOVE 
OVER THE SAME AREAS THROUGH 11 PM.

RADAR IS ESTIMATING RAINFALL IN EXCESS OF 2 INCHES MAY HAVE ALREADY 
FALLEN BETWEEN LAKE ANDES AND WAGNER...WITH UP TO AN ADDITIONAL INCH 
POSSIBLE THROUGH 11 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...COUNTRY ROADS AND HIGHWAYS...AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX
FALLS.

LAT...LON 4307 9856 4291 9836 4323 9820 4350 9810
      4349 9840

$$
 JH
2 follow-up statements
000 
WGUS73 KFSD 230315
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT TUE MAY 22 2007

SDC023-043-230530-
CHARLES MIX SD-DOUGLAS SD-
1011 PM CDT TUE MAY 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
EASTERN DOUGLAS AND EASTERN CHARLES MIX COUNTIES...

AT 1000 PM CDT...HIGHWAY PATROL REPORTED DITCHES FILLING WITH WATER 
ALONG HIGHWAY 281 BETWEEN RAVINIA AND ARMOUR...WITH A LOT OF 
STANDING WATER IN FIELDS THROUGH THAT AREA AS WELL. CHARLES MIX 
COUNTY OFFICIALS WERE BEING DISPATCHED TO CHECK FOR POSSIBLE 
FLOODING ALONG COUNTY ROADS THROUGH THE EASTERN PORTIONS OF THE 
COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS AND DITCHES...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX
FALLS.

LAT...LON 4307 9856 4291 9836 4323 9820 4350 9810
      4349 9840

$$
 JH
000 
WGUS73 KFSD 230527
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 AM CDT WED MAY 23 2007

SDC023-043-230536-
CHARLES MIX SD-DOUGLAS SD-
1226 AM CDT WED MAY 23 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT FOR EASTERN
DOUGLAS AND EASTERN CHARLES MIX COUNTIES...

THE THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED TO THE EAST OF THE 
AREA. THEREFORE THE THREAT OF FLASH FLOODING HAS ENDED ACROSS THE 
AREA.

LAT...LON 4307 9856 4291 9836 4323 9820 4350 9810
      4349 9840

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:20 PM CDT, 10 minutes earlier.

Area forecast discussion, May 22, 9:20 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT WED MAY 22 2007

.DISCUSSION...

HAS BEEN FAIRLY QUIET THROUGH MUCH OF THE EVENING OVER THE
AREA...BUT CONVECTION WHICH DEVELOPED ALONG COLD FRONT THROUGH
CENTRAL NEBRASKA IS NOW BEGINNING TO PUSH INTO OUR SOUTHWESTERN
ZONES...AIDED BY A SHORTWAVE TRACKING OUT OF WESTERN NEBRASKA. WHILE
THE SEVERE THREAT IS WANING...STILL COULD SEE AN ISOLATED SEVERE
STORM WITH CAPES STILL AROUND 1000 J/KG AND LI/S OF -5 OVER THE
WESTERN PORTIONS OF THE CWA...THOUGH STABILITY WILL BE INCREASING
THROUGH THE NEXT COUPLE OF HOURS. MORE LIKELY ISSUE WILL BE HEAVY
RAINFALL WITH ACTIVITY TRAINING OUT OF NEBRASKA INTO THE JAMES RIVER
VALLEY. SOME LOCALES CURRENTLY REPORTING RAINFALL RATES OF 3 TO 4
INCHES AN HOUR...SO FLASH FLOODING WILL BECOME AN ISSUE. COLD FRONT
HAS BEEN MOVING SLIGHTLY FASTER THAN WE HAD FORECASTED...SO HAD TO
MAKE SOME MINOR ADJUSTMENTS TO SHORT TERM GRIDS WITH REGARD TO
TEMPERATURE/DEW POINTS/WINDS/AND POPS FOR THE OVERNIGHT.  UPDATES
ALREADY SENT OUT.  /JM

&&

.AVIATION...

VFR CONDITIONS WILL BE PREVALENT THROUGHOUT THE AREA TONIGHT INTO
WEDNESDAY. THE ONLY EXCEPTION WILL BE NEAR TSRA...WHICH ARE EXPECTED
TO BECOME MORE NUMEROUS DURING THE 04Z-12Z TIMEFRAME AS LINE OF TSRA
IN CNTRL NEBRASKA MOVES NORTH-NORTHEAST INTO THE CWA. LOCALLY IFR
VSBYS AND MVFR CIGS LIKELY WITHIN THIS LINE OF TSRA...EXPECTED TO
MAINLY AFFECT KHON 04Z-06Z...AND KFSD 07Z-10Z.

&&

.PREV DISCUSSION...

TOTALLY AGREE WITH SPC PRODUCTS INCLUDING SWOMCD ABOUT DVLPG
CONVECTIVE POTENTIAL IN ERN HLF SD REST OF THE AFTN INTO THE EVE.
N/S TROF/CDFNT HUNG UP IN CNTRL SD ATTM...WITH GOOD CONVERGENCE
AND INSTABILITY DVLPG IN WRN CWA. DESPITE FAIRLY WEAK SHEAR...
INSTABILITY GOOD FOR HAILERS. BIQ QUESTION IS HOW FAR EAST
CONVECTION GETS BEFORE IT RUNS OUT OF GAS AND DYNAMICS...AND
WILL KEEP MAIN TSTMS AND QPF WEST OF I29...EVEN THOUGH IT WILL
PUSH EAST SOME WITH FNT. ALSO WIND SHIFT SHOULD MOVE EWD OVR CWA
SLOWER THAN PREV FCST. OTRW MINS IN THE BALLPARK.

ON WED FNT GETS THROUGH BUT THEN GETS HUNG UP E/SE OF FCST AREA
LATER ON. MDTLY STG SHRTWV APPCHG FROM THE SW SEEMS TO BE THE
CULPRIT AND THIS WILL PRBLY KEEP SHWR/TSTM THREAT IN WED ESPLY ERN
PART OF FCST AREA. SHRTWV THEN MOVE UP INTO FCST AREA WED NGT AND
MAY SOCK NWRN IA WITH SOME PRETTY GOOD RAIN/TSTMS. BIG QSTN IS HOW
FAR TO THE W/NW TO GO WITH THIS AND HAVE ALLOWED FOR A STEADILY DCRG
THREAT NWWD FROM NWRN IA TO NEAR JAMES VLY FOR LATE WED INTO THU
MRNG...UNTIL WE CAN GET MORE FINE TUNED.

THIS SHRTWV BY THE WAY THO IT WASNT THERE TO ANY CLOSE EXTENT ON
PAST RUNS...IS HANDLD ABOUT THE SAME BY ALL THE MODELS I HAVE LOOKED
AT...ALL THE WAT FROM THE GFS/NAM PACKAGES TO THE LOWLY NGM AND
NOGAPS...PLUS OUR FRIENDS FROM CANADA AND ECMWF LAND. IT MAY TURN
OUT TO GET JUST NWRN IA BUT THE WAY MODEL SOLNS HAVE BEEN BACKING UP
LATELY WE HAVE TO ALLOW FOR PCPN TO BACK UP AS WELL WITH THIS SYS.

THIS SYS SEEMS TO MOVE OUT PRETTY WELL DURG THU. WE ARE THEN FACED
WITH THE NEXT SYS FRI INTO SAT. THIS ONE WILL PRBLY BRING BEST PCPN
THREAT TO THE N AND W OF AREA INITIALLY BUT BY FRI NGT INTO ERY SAT
DECENT THREAT MOVES ACRS OUT FCST AREA FROM THE NW. WE WILL ALLOW
THIS ONE OUT BY SAT NGT AND SUN. THEN IT LOOKS LIKE ANOTHER ONE FOR
MON OR TUE. FOR NOW HAVE KEPT MON...THE HOLIDAY...DRY AS WE HAVE
CARRIED IT. AM BETTING THE GFS IS GUNG GO ON TIMING AS IT IS
SOMETIMES BUT WE WILL HAVE TO CONT TO CHECK IT OUT. MODEL VARIATIONS
FROM RUN TO RUN AND AMONG THEMSELVES WILL NO DOUBT CONTINUE. GFS FOR
EXAMPLE DOESNT HAVE THE RIDGING TO THE EXTENT OF THE ECMWF. TRUST
THE ECMWF A LITTLE MORE AND THIS IS ONE REASON WE ARE GOING FOR A
DECENT WARMUP BY MON AND TUE AFTER OSCILLATING FROM MILD TO MDTLY
COOL FROM NOW TILL THEN.

WIND ADVY NOW LONGER NEEDED FOR ERY THIS EVE AS WINDS HAVE SLIPPED
BLO ADVY LEVELS SO AM KILLING THIS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM/WILLIAMS
Hazardous weather outlook, May 22, 11:44 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT TUE MAY 22 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS SHOULD DEVELOP WEST OF INTERSTATE 29 LATE THIS
AFTERNOON AND EVENING...AND THEN MOVE EAST TONIGHT. ISOLATED
STORMS COULD BE SEVERE WITH HAIL UP TO NICKEL SIZE AND WIND GUSTS
TO 60 MPH. OTHERWISE...THE THUNDERSTORMS MAY PRODUCE ONE TO TWO
INCHES OF RAINFALL...MAINLY ALONG THE JAMES AND BIG SIOUX RIVER
BASINS.

FLOODING...
THE JAMES RIVER IN SOUTH DAKOTA WILL CONTINUE TO EXPERIENCE
FLOODING DUE TO HEAVY RAINFALL EARLY THIS MONTH. MODERATE TO
MAJOR FLOODING ALONG THE JAMES RIVER WILL CONTINUE FOR AN
EXTENDED PERIOD OF TIME...WITH MANY LOCATIONS FROM MITCHELL TO
YANKTON NOT FALLING BELOW FLOOD STAGE UNTIL EARLY JUNE. THE RIVER
STAGES WILL BE WATCHED CLOSELY THE NEXT FEW DAYS DUE TO THE HEAVY
RAINFALL EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF
INTERSTATE 29 WEDNESDAY EVENING.  THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF
INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:57 PM CDTFlash Flood WarningFSDDavison3 hr
May 23, 12:34 AM CDTSevere Thunderstorm WarningFSDMinnehaha26 min

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.